Topical Steroid Withdrawal- Taking it one day at a time

Tag Archives: #redskinsyndrome

 

 

 

 

 

 

Hello!!

It has been a long time since I posted. Again, it is good news, because there is not much to post.  My skin is pretty much the same.  A little itchy, a little dry, eczematous around the elbows, forearms, and shoulders.

I wanted to post for one specific reason though.  C has always wanted to go to New York City.  She is such a California girl and hasn’t been many places away from the West Coast.  But she has been wanting to go to NYC during the holiday season for years.  My parents go to NYC pretty often and usually go during Christmas.  My mom has been saying for years that we will meet up there and give C the chance to experience NYC during this time.

Two years ago, I spent Christmas in my parents house, basically bedridden and unable to move.  Last year, I had my last bad flare during Thanksgiving. We talked about booking a trip, but my recovery just seemed to much in question.  Could I really handle cold, dry weather? I was already in pain, my skin was still shedding, and going through those stages where every other day it was like I was wearing a layer of skin that was one size too small, and then would crack, pop, and peel.

So this year, we decided to go.  No fears about my skin.
And we had the best time!! (pics below).

My skin did get more eczemateous.  My skin was much dryer than usual and my arms and lower legs got really itchy.  But, my skin never held me back.  I think that is the beauty of my life post-TSW.  Even when using steroids, my skin held me back. Anyways, one day back in LA and my skin is pretty much the same as before I left.  I still wonder if what I have is eczema that I will always have or the last little minions of TSW.  I suppose time will tell.

I know this is a really hard time of the year for folks going through TSW.  My first Christmas going through it was horrible.  I missed every holiday party.  I stopped going to work 3 days before I was supposed to go home for Christmas because I was in so much pain I could not put clothes on.  On Christmas day, I was on a cocktail of pain medication, and in a blur of a day, went to a family function where people were holding back tears and grasping on to me, telling me they loved me and to be strong.  That was a terrible year – not only for me- but the people who loved me who were so afraid of what I was going through.  I was a shell of myself, covered in red, oozing sores, and unable to move more than a few steps because of the pain.  My family, who was used to me being an outgoing, energetic person, was very alarmed by what they saw.  For those of you going through this now, MOST LIKELY, it will be MUCH BETTER next year! Hang in there.

 

And here are a few pictures from our trip to NY 🙂

 

 

 

IMG_4578.JPG

IMG_4613.JPG

IMG_4619.JPG

IMG_4623.JPG

IMG_4624.JPG


Hello world,

Well, here I am, a month further along in my withdrawal process.  My skin is better than it has been in years.  It is better than it ever was on potent and super potent steroids.  My arms are still a bit rashy and they get itchy from time to time.  But they are better now than they were when I had “eczema” and I was using steroids to control the rashes.  I think this area is still repairing from all of the years of heavy steroid usage.  Hopefully some day they will be completely clear!

I have been thinking a lot about my steroid usage and what my skin looked like when I was on steroids. When I look at my skin now, I can definitely say that it is better than it has been since at least 2007.  I was given my first tube of prescription topical steroids in 2005. My rash started spreading in law school, so between 2006-2009. Unfortunately, I don’t have any pictures of my eczema skin.  Any pictures that were taken of me while I was on steroids were taken in such a way to hide the eczema patches.  I would put my hands/arms behind my back or pull my shirt to cover up my neck eczema. I had this one chronic patch underneath the right side of my mouth. I would make funny faces instead of smiling, because I felt like it obscured the eczema.   So it is hard to find any pictures from before.  But, I have found a few.

This picture is from March 2012.  This was after my first round of prednisone for my skin.  I had a reaction that my doctor described as anaphalaxis.  I was prescribed a second round of prednisone. My wife posted it on facebokk, and I actually left a comment on the picture that said “Wow my steroids haven’t helped my neck yet

64926_10150577819586957_353490918_n

This picture is from August 2012, one month before quitting topical steroids.  I have posted this before on my blog.  My mom was in town and says she remembered looking at me and wondered what on earth was going on with my skin.

july-27-2012

Here is my neck today..You can see there is a tiny bit of rash.  But significantly less than both of these pictures from two years ago.

image image_1


This weekend C and I decided to get away for a night to our favorite place in Southern California – Palm Springs! It is C’s bday tomorrow and we wanted to spend it on our own, without the stress and drama of trying to arrange a party. We booked a hotel on Priceline and had some really nice friends watch our pups. It was a great little trip, the only problem was that it was too short! I swam in the salt water pool, got some sun, and tried to just relax.

Before we left, I SHAVED MY LEGS. I have only shaved once during withdrawal- right around Halloween. It only took two razors.. But look how nice my legs looked after! And my arms were looking great too.

image

image_1

Here we are celebrating her birthday!

IMG_7866

image_2

I got loads of sun and it is really helping. I do think the sun and heat irritated my back and neck, which I tried to keep covered up.

Today my skin is a little red and irritated, my back especially. But, things are of course way better than they were in the past.

20130603-104700.jpg
20130603-104543.jpg

20130603-104549.jpg

20130603-104602.jpg

20130603-104628.jpg

20130603-104718.jpg

20130603-104734.jpg

20130603-104825.jpg

Hope everyone is having a tolerable day. I know how hard it is in the beginning- just click back to December and look at my pictures! It does get better, it just has to get worse before it gets better.

Happy healing.